Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 60, NWS Norman, OK

April 9, 2004Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 9, 2004, 2:30 PM CDT for Seminole County, Oklahoma. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2004, 2:30 PM CDT (19:30 UTC)
Expired
Apr 9, 2004, 2:45 PM CDT
In force
15 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Seminole County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:15 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 9, 1:15 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
115 PM CDT FRI APR 9 2004

WE ARE LOOKING CLOSELY AT SEVERE POTENTIAL THIS AFTERNOON/EVENING.
SPECIAL OUN SOUNDING IS NOW BEING PREPARED FOR LAUNCH AROUND 19Z.
24

1103 AM CDT FRI APR  9 2004

BACK EDGE OF SCATTERED TSRA APPEARS TO RUN FROM WEST CENTRAL
OKLAHOMA INTO PARTS OF SOUTH CENTRAL SECTIONS LATE THIS
MORNING.  MESONET DATA SHOWS WELL DEFINED BOUNDARY ORIENTED
WEST TO EAST ACROSS NORTH CENTRAL OKLAHOMA AND MODELS FORECASTS
THIS TO MOVE SOUTHWARD TODAY AS LOW DEVELOPS FARTHER SOUTH
IN THE TEXAS PANHANDLE.  LITTLE UNSURE IF THIS WILL HAPPEN
OR IF BOUNDARY WILL REMAIN MORE STATIONARY.  STILL HOWEVER
APPEARS THAT BEST CHANCE FOR SEVERE THUNDERSTORMS THIS
AFTERNOON INTO THIS EVENING WILL BE ACROSS SOUTH CENTRAL SOUTHEAST
AREAS AS DRYLINE LINE ADVANCES EAST.  OTHER STORMS MAY
DEVELOP ALONE FRONTAL BOUNDARY CURRENTLY OVER NORTH CENTRAL
OKLAHOMA AS IT PUSHES SOUTHWARD TONIGHT.  HAVE ALSO LOWERED
TEMPS SOMEWHAT NORTH WITH CLOUD COVER AND RAISED HIGHS
SOUTH.

SIX

717 AM CDT FRI APR  9 2004
.DISCUSSION...
UPDATED FORECASTS TO REFLECT EASTWARD PROGRESS OF AREA OF
SHWRS/TSTMS OUT OF MUCH OF WESTERN OKLAHOMA AND INTO CENTRAL
OKLAHOMA. ALSO MADE A FEW ADJUSTMENTS TO THE WINDS TO ACCOUNT FOR
THE WEAKENING OUTFLOW ASSOCIATED WITH THE PCPN AREA.

32
&&

345 AM CDT FRI APR  9 2004

.DISCUSSION...
CONVECTIVE COMPLEX OVER WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS
WILL CONTINUE TO PROGRESS EAST THIS MORNING. LOW LEVEL AIRMASS NOT
PARTICULARLY UNSTABLE AS EVIDENCED BY THE LACK OF MUCH CONVECTION
OCCURRING ON THE GUST FRONT WHICH HAS PUSHED OUT SEVERAL MILES AHEAD
OF THE MAIN PCPN AREA. WARM ADVECTION DEVELOPING IN RESPONSE TO THE
LOW LEVEL JET OVERNIGHT... COMBINED WITH A WEAKENING UPPER WAVE...
WILL CONTINUE TO SUPPLY SUPPORT FOR THE ONGOING SHWR/TSTM ACTIVITY
AS IT MOVES EAST. OUTFLOW FROM CURRENT PCPN EXPECTED TO HELP
REINFORCE THE STATIONARY FRONT ACROSS NORTH TEXAS. THIS COULD ACT TO
SLOW NORTHWARD PROGRESS OF THE FRONT DURING THE DAY...ALTHOUGH IT
COULD STILL REACH INTO PORTIONS OF SOUTHERN OKLAHOMA BY LATE IN THE
AFTERNOON. MEANWHILE... MODELS ALSO INDICATING A DRYLINE PUSHING
INTO PORTIONS OF WESTERN NORTH TEXAS...AND POSSIBLY FAR SOUTHWEST
OKLAHOMA THIS AFTERNOON. AS ANOTHER WEAK UPPER WAVE MOVES OVER THE
AREA BY LATE AFTERNOON AND EVENING... MORE SHWRS/TSTMS WILL BE
POSSIBLE. MOISTURE IS EXPECTED TO BE STILL SOMEWHAT LIMITED BY LATE
TODAY WHICH WOULD AFFECT THE INTENSITY AND NUMBER OF STRONG TSTMS. A
SIGNIFICANT COLD FRONT WILL BE MOVING INTO NORTHWEST OKLAHOMA
TOWARDS EVENING... AND PROGRESS THROUGH MOST OF THE AREA BY SATURDAY
MORNING. THIS FEATURE WILL PROVIDE ADDITIONAL LOW LEVEL FORCING FOR
SHWR/TSTM DEVELOPMENT. COOLER WEATHER WILL SETTLE IN ON SATURDAY AND
CONTINUE FOR THE NEXT FEW DAYS WITH TEMPERATURES RUNNING BELOW
NORMAL. NEAR OR BELOW FREEZING TEMPS EXPECTED SUNDAY THROUGH TUESDAY
MORNINGS ACROSS THE NORTH WITH MID 30S POSSIBLE IN CENTRAL OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  46  53  36 /  70  70  30  10
HOBART OK         73  44  53  35 /  70  50  30  10
WICHITA FALLS TX  78  49  55  37 /  70  50  30  20
GAGE OK           63  39  48  30 /  50  50  30  10
PONCA CITY OK     59  42  52  33 /  70  70  50  10
DURANT OK         76  52  59  40 /  50  70  50  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

32
Hazardous weather outlook, Apr 9, 11:59 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CDT FRI APR 9 2004

OKZ004>048-050>052-TXZ083>090-101300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES ALL OF WESTERN NORTH TEXAS... AND THAT
PART OF OKLAHOMA SOUTH OF A LINE FROM ARNETT TO GUTHRIE TO CHANDLER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH THE EARLY EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SATURDAY MORNING.

DISCUSSION...
SCATTERED SHOWERS AND FEW THUNDERSTORMS ASSOCIATED WITH
AN UPPER LEVEL DISTURBANCE OVER WESTERN OKLAHOMA WILL
CONTINUE TO LIFT NORTHEAST INTO EASTERN OKLAHOMA AND
SOUTHERN KANSAS THIS AFTERNOON.  IN THE MEANTIME...THE
ATMOSPHERE WILL CONTINUE TO DESTABILIZE ACROSS THE SOUTHERN
THIRD OF OKLAHOMA AND WESTERN NORTH TEXAS AS TEMPERATURES
WARM INTO THE MID AND UPPER 70S UNDER CLEAR TO PARTLY CLOUDY
SKIES.  BY MID AFTERNOON...THUNDERSTORMS MAY REDEVELOP ALONG
THE DRYLINE IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
INSTABILITY AND DEEP LAYER SHEAR WILL BE SUFFICIENT FOR SOME
OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS THE MAIN RISK.  THESE STORMS WILL THEN MOVE
AND DEVELOP INTO PARTS OF CENTRAL AND SOUTH CENTRAL OKLAHOMA
BY LATE AFTERNOON OR EARLY EVENING.  THUNDERSTORM INTENSITY WILL
LIKELY DECREASE LATER THIS EVENING AS SURFACE INSTABILITY DECREASES
WITH THE LOSS OF HEATING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS WILL LINGER INTO SATURDAY...ESPECIALLY
ACROSS SOUTHEASTERN OKLAHOMA. HOWEVER THE GREATEST RISK OF SEVERE
WEATHER WILL HAVE MOVED TO THE SOUTHEAST OF THE AREA. OTHERWISE NO
THUNDERSTORMS ARE EXPECTED SUNDAY THOUGH THURSDAY OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
MUCH COOLER TEMPERATURES WILL MOVE INTO THE AREA THIS WEEKEND.
FREEZING TEMPERATURES ARE EXPECT ACROSS PORTIONS OF NORTHERN AND
WESTERN OKLAHOMA ON SUNDAY MORNING AND MONDAY MORNING. FROST IS
LIKELY ACROSS AREAS FARTHER SOUTH IN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT SATURDAY APRIL 10TH.

In the hours before

Special weather statement, Apr 9, 11:48 AM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CDT FRI APR 9 2004

OKZ019-025-091700-
LOGAN OK-OKLAHOMA OK-
1148 AM CDT FRI APR 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN LOGAN AND NORTHERN
OKLAHOMA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTHERN OKLAHOMA CITY
AT 1148 AM CDT...MOVING NORTHEAST AT 30 MPH.  RESIDENTS FROM EDMOND
TO SEWARD TO GUTHRIE CAN EXPECT BRIEF HEAVY RAINFALL...OCCASIONAL
LIGHTNING AND SMALL HAIL IS POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED.

SIX
Special weather statement, Apr 9, 2:22 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
222 PM CDT FRI APR 9 2004

OKZ031-091930-
SEMINOLE OK-
222 PM CDT FRI APR 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN SEMINOLE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF LITTLE AT 222 PM
CDT...MOVING NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:53 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma37 min
Apr 9, 3:13 PM CDTSevere Thunderstorm WarningOUNPottawatomie32 min
Apr 9, 3:33 PM CDTSevere Thunderstorm WarningOUNKingfisher27 min
Apr 9, 3:37 PM CDTSevere Thunderstorm WarningOUNPontotoc38 min
Apr 9, 3:58 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan47 min
Apr 9, 4:13 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie47 min
Apr 9, 4:37 PM CDTSevere Thunderstorm WarningOUNHughes38 min
Apr 9, 4:40 PM CDTSevere Thunderstorm WarningOUNDewey50 min
Apr 9, 6:19 PM CDTSevere Thunderstorm WarningOUNBryan41 min
Apr 9, 6:57 PM CDTSevere Thunderstorm WarningOUNBryan48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.